Mississippi, 2017

Hail in Mississippi, June 16, 2017

June 16, 2017 · NWS MEG · 1 event in 1 county or zone

A passing upper level disturbance produced a few severe thunderstorms that brought hail and heavy rain to portions of the Midsouth during the mid afternoon of June 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance produced a few severe thunderstorms that brought hail and heavy rain to portions of the Midsouth during the mid afternoon of June 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
345 PM CDT Fri Jun 16 2017

.DISCUSSION...Water Vapor Satellite trends this afternoon
indicates a Mesoscale Convective Vortex (MCV) centered over
Southeast Arkansas. This mesoscale feature combined with daytime
instability has resulted in the development of strong to severe
thunderstorms across the Mid-South this afternoon. As of 3 PM CDT,
temperatures across the forecast area are predominantly in the
middle 80s to lower 90s where convection hasn't occurred already.
Meanwhile, temperatures have cooled back into the 70s near Memphis
due to thunderstorms.

Steep 700-500 mb layer mid-level lapse rates around 7 C/km,
surface based CAPE values averaging between 3000-4000 J/kg, LI's
around -9, and perhaps some marginal shear may result in a few
strong to severe thunderstorms through mid-evening. Coverage of
showers and thunderstorms should gradually diminish this evening
with the loss of daytime heating.

Short term models indicate some weak shortwave ridging may try to
build in across the Mid-South on Saturday keeping low rain
chances confined to areas mainly east of the Mississippi River.
Some uncertainty remains in how an upstream Mesoscale Convective
System (MCS) over Missouri will evolve as it approaches the Lower
Mississippi/Tennessee Valleys. Nonetheless, these short term
trends will be monitored this evening and overnight for any
adjustments to the forecast if needed.

Better chances for showers and thunderstorms are expected for
Sunday and Sunday night as an upper level trough and associated
cold front begins to move through the Lower Mississippi Valley.
Sufficient shear and instability will support a mention for at
least a few strong to severe thunderstorms with damaging winds as
the predominant severe weather threat. This activity will
gradually shift south of I-40 on Monday as high pressure builds in
through mid week. Shower and thunderstorm chances will increase
for late next week into the following weekend due to daytime
instability and increasing tropical moisture.

CJC

&&

.AVIATION...
/18z TAFs/

A diurnal Cu field continues to take shape early this afternoon
and will persist through at least sunset. Winds will remain light
from a general southerly direction initially but are expected to
become more from the west and southwest as a surface trough passes
the area. Showers and thunderstorms are beginning to the develop
over eastern AR and are expected to become a bit more organized
throughout the afternoon, moving in a general southeasterly
direction into northwest MS. This complex of storms may affect
KMEM and KJBR, but the remaining forecast terminals will likely
remain to the east. Patchy fog will be possible overnight, mainly
over portions of west TN and north MS with generally VFR
conditions elsewhere.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 16, 11:53 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1253 PM CDT Fri Jun 16 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-172000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1253 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across portions of
East Arkansas, North Mississippi, and West Tennessee through mid evening.
Damaging winds are the main threat for any thunderstorms that
reach severe limits.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Sunday into Monday as
a cold front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening in support of
severe weather operations. Please relay any reports to the
National Weather Service in Memphis.

In the hours before

Special weather statement, Jun 16, 2:19 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 PM CDT FRI JUN 16 2017

MSZ013-021-162100-
Lafayette MS-Yalobusha MS-
319 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...

At 318 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Springdale, or 7
miles south of Holly Springs National Forest. This storm was nearly
stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette and northeastern Yalobusha Counties should
monitor this storm closely.

LAT...LON 3415 8974 3417 8973 3417 8972 3418 8972
      3455 8951 3455 8947 3452 8943 3453 8940
      3452 8939 3452 8929 3451 8929 3450 8925
      3416 8925 3416 8951 3415 8951
TIME...MOT...LOC 2018Z 269DEG 3KT 3424 8953

JOHNSON
Special weather statement, Jun 16, 2:25 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
325 PM CDT FRI JUN 16 2017

ARZ049-058-MSZ007-162115-
Phillips AR-Lee AR-Tunica MS-
325 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Western Tunica County in northwestern Mississippi...

At 325 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near St Francis National
Park, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...eastern Lee and western Tunica
Counties should monitor this storm closely.

LAT...LON 3490 9080 3490 9041 3483 9041 3485 9038
      3485 9035 3454 9040 3452 9056 3452 9057
      3449 9081
TIME...MOT...LOC 2025Z 260DEG 15KT 3463 9061

JOHNSON
Special weather statement, Jun 16, 2:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
341 PM CDT FRI JUN 16 2017

MSZ022-023-162130-
Calhoun MS-Chickasaw MS-
341 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...
Western Chickasaw County in northeastern Mississippi...

At 341 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Vardaman, or 11
miles west of Houston, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Calhoun and western Chickasaw Counties should
monitor this storm closely.

LAT...LON 3390 8946 3407 8902 3375 8902 3375 8903
      3374 8904 3374 8919 3372 8919 3372 8946
TIME...MOT...LOC 2041Z 248DEG 10KT 3389 8920

JOHNSON
Local storm report, Jun 16, 2:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             OSCEOLA                 35.70N 89.99W
06/16/2017  E1.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF
            OSCEOLA.

&&

MRM
Local storm report, Jun 16, 2:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BURDETTE                35.81N 89.95W
06/16/2017  E1.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL FALLING NEAR BURDETTE ON
            INTERSTATE 55.

0245 PM     HAIL             OSCEOLA                 35.70N 89.99W
06/16/2017  E1.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF
            OSCEOLA AND SOUTH OF BURDETTE.

&&

MRM
Special weather statement, Jun 16, 2:53 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT FRI JUN 16 2017

TNZ089-090-162145-
Hardeman TN-Fayette TN-
353 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Western Hardeman County in western Tennessee...
Eastern Fayette County in western Tennessee...

At 352 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lagrange, or 14
miles southwest of Bolivar, moving east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Hardeman and eastern Fayette Counties should
monitor this storm closely.

LAT...LON 3499 8927 3535 8928 3542 8899 3500 8898
TIME...MOT...LOC 2052Z 248DEG 5KT 3512 8919

JOHNSON

The radar

The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
June 16, 3:10 PM CST to 3:20 PM CST
Where
Calhoun County, 2.22 mi W of Vardaman to 1.73 mi ENE of Vardaman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.872, -89.219

Nickel size hail near Vardemann.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700452.